California, 2013

Flash Flooding and Flooding in California, November 21 to 23, 2013

November 21 to 23, 2013 · NWS SGX · 9 events in 5 counties and zones

A cold, upper-level closed low developed along the Central Coast and drifted south before stalling over southern California on the 23rd. Heavy showers began in the northern areas, spreading slowly south into San Diego County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$70,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A cold, upper-level closed low developed along the Central Coast and drifted south before stalling over southern California on the 23rd. Heavy showers began in the northern areas, spreading slowly south into San Diego County. The focus of the precipitation was over and west of the mountains on the 21st, as the low center just west of Oceanside drove southwesterly flow into the area. For the 22nd into the 23rd, the low shifted directly over San Diego, changing the flow to east/southeast and bringing the precipitation focus to the desert slopes and mountain ridges. Three-day storm total rainfall saw one quarter of an inch to one inch of rain for the coast and valley locations of Orange and San Diego Counties, while the Inland Empire saw up to 2.75 inches of rain on the slopes of the San Bernardino Mountains. Several roads were closed due to flooding in the Inland Empire, stalling a few vehicles and requiring swift water rescues. Heavy rain draining into a canyon near Moreno valley on the 21st resulted in flash flooding across a roadway, trapping vehicles and at least one person. The combination of one inch of rainfall in one hour and a storm pump failure resulted in flooding and a major rescue in the San Diego Midway area on the 21st as well. Very heavy rain near the Mexican Border on the 22nd caused several instances of flooding in the Tijuana River basin. A thunderstorm coming onshore near Solana Beach produced periods of dime to nickel-sized hail according to the lifeguards. The lower deserts were more varied in amounts ranging from one tenth of an inch to near three-quarters of an inch. The snow level started around 7000 feet on the 21st and dropped to 4000-5000 feet by the morning of the 22nd. Most locations above 4000 feet reported 1 to 3 inches of snow. However there were a few standout locations with heavy snow. Wrightwood, in the San Bernardino Mountains measured 11 to 13 inches at 6040 feet (spotter report). Pine Cove, in the Riverside County Mountains, measured 9 inches of snow at 6200 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Nov 21, 9:23 AM PST, 3 hours 37 minutes earlier.

Area forecast discussion, Nov 21, 9:23 AM PST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CA
923 AM PST THU NOV 21 2013

.UPDATE...
AT 8 AM PST...WATER VAPOR IMAGERY DISPLAYED AN UPPER-LEVEL LOW
OVER THE CA COAST...JUST NORTH OF POINT CONCEPTION. VISIBLE
SATELLITE SHOWED MOSTLY CLOUDY SKIES OVER SOCAL...WITH DOPPLER
RADAR PICKING UP ISOLATED TO SCATTERED SHOWERS OVER THE
MTNS...WEST OF THE MTNS AND OVER THE HIGH DESERT. THE 21/1200 UTC
KNKX SOUNDING DISPLAYED MOSTLY WESTERLY FLOW THROUGHOUT THE
PROFILE...A SLIGHTLY DRIER PROFILE COMPARED TO YESTERDAY MORNING WITH
A PWAT OF 0.85 INCHES...AND A 6000 FT DEEP MARINE LAYER.

SHOWERS WILL CONTINUE OVER THE CWA TODAY AS THE AFOREMENTIONED LOW
MOVES TOWARDS SW CA. SNOW HAS NOT YET BEEN REPORTED OR SEEN ON
WEB CAMS IN THE MTNS THIS MORNING. HOWEVER...SNOW LEVELS WILL FALL
THROUGHOUT THE DAY AND SNOWFALL SHOULD BEGIN TO ACCUMULATE BY THIS
AFTERNOON ON THE MTN PEAKS IN SAN BERNARDINO AND RIVERSIDE CO. AN
UPDATED RAINFALL TOTAL...LAXRRMSGX...HAS BEEN UPDATED AT 9 AM THIS
MORNING. SEE PREVIOUS DISCUSSION BELOW FOR SPECIFICS ON FORECAST
PRECIPITATION AND SNOWFALL THROUGH THE WEEKEND FOR THE SYSTEM.
HIGHS TODAY WILL BE 5 TO 15 DEGREES F BELOW NORMAL.

CHANGES TO THE FORECAST WITH THIS UPDATED INCLUDE SLIGHTLY RAISING
THE SNOW LEVEL FOR THIS MORNING AND AFTERNOON...AND INCREASING
POPS TODAY. THE REMAINDER OF THE PREVIOUS FORECAST REMAINS VALID.

&&

.SYNOPSIS...
A COLD UPPER LOW WILL CREATE SHOWERS TODAY AS IT MOVES OVER SW CA.
THE LOW WILL STALL OVER SOUTHERN CA FRIDAY AND SATURDAY CONTINUING
THE THREAT OF SHOWERS. THE BEST CHANCE FOR SHOWERS WILL BE ALONG
AND EAST OF THE MOUNTAINS FRI AND SAT. HEAVY SNOW IS POSSIBLE IN
THE SAN BERNARDINO MOUNTAINS ABOVE 6000 FEET. FAIR AND WARMER
WEATHER EARLY NEXT WEEK AS HIGH PRESSURE REBUILDS ALOFT.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

PREVIOUS DISCUSSION...
SCATTERED SHOWERS WILL CONTINUE TONIGHT OVER THE REGION. THE SNOW
LEVEL WILL FALL FROM AROUND 7500-8000 FT THIS AFTERNOON TO 6000 FT
TONIGHT...AND 5500-6000 FT BY SAT MORNING.

FOR FRIDAY AND SATURDAY...THE CENTER OF THE UPPER LOW WILL DRIFT
SOUTH OVER FAR NORTHWEST BAJA/FAR SOUTHWEST CA. SUBTROPICAL MOISTURE
WRAPPING AROUND THE LOW WILL SHIFT THE FOCUS OF THE HEAVIEST
PRECIPITATION FROM AREAS ALONG AND WEST OF THE MOUNTAINS TO THE
DESERTS AND NORTH/EAST MOUNTAIN SLOPES. CURRENT MODEL SOLUTIONS SHOW
THE BULK OF THE MOISTURE MOVING INTO THE HIGH DESERTS AND NORTH
SLOPES OF THE SAN BERNARDINO AND SAN GABRIEL MOUNTAINS.
NORTH-NORTHEAST 850 MB WINDS OF 20-30 KT WILL AID IN OROGRAPHIC LIFT
IN THESE AREAS...LEADING TO THE POTENTIAL FOR HEAVY PRECIPITATION IN
LOCATIONS SUCH AS WRIGHTWOOD...BIG BEAR...HESPERIA...AND LUCERNE
VALLEY. RECENT BURN SCARS ON THE DESERT SLOPES OF THE
MOUNTAINS...INCLUDING THE MOUNTAIN...CHARIOT...FELIPE...AND GENERAL
FIRES...AND AREAS DOWNSTREAM WILL BE AT RISK FOR FLASH FLOOD AND
DEBRIS FLOWS SHOULD ANY HEAVY PRECIPITATION DEVELOP. ELSEWHERE
ISOLATED TO SCATTERED SHOWERS WILL CONTINUE THROUGH AT LEAST
SATURDAY. THUNDERSTORMS ARE POSSIBLE LATE TODAY THROUGH SATURDAY AS
A -24 TO -25C 500 MB COLD CORE MOVES OVERHEAD. THE BEST CHANCES FOR
THUNDERSTORMS WILL BE DURING THE AFTERNOONS FRIDAY AND SATURDAY AS
INSTABILITY INCREASES DUE TO DAYTIME HEATING.

PRELIMINARY PRECIPITATION ESTIMATES ARE:
COASTS/VALLEYS...0.50 TO 0.75"
MOUNTAINS...1.00 TO 2.00"...LOCALLY AS HIGH AS 2.5"
LOW DESERTS...0.25 TO 0.50"
HIGH DESERTS...0.75 TO 1.00"

PRELIMINARY SNOWFALL ESTIMATES ABOVE 5500 FEET ARE:
SAN BERNARDINO/RIVERSIDE COUNTY MTNS...5 TO 9"...LOCALLY 15"
SAN DIEGO COUNTY MTNS...1 TO 3" ON HIGHEST PEAKS

THE LAST FACTOR WITH THIS SYSTEM WILL BE THE WINDS. LOCAL GUSTY
SOUTHWEST WINDS WILL CONTINUE OVER PORTIONS OF THE MOUNTAINS AND
DESERTS TODAY. BY FRI MORNING...SURFACE HIGH PRESSURE BUILDING OVER
THE GREAT BASIN AND NORTHEAST FLOW AROUND THE UPPER LOW WILL
GENERATE MODERATE GUSTY OFFSHORE WINDS. NORTHEAST WIND GUSTS 35-45
MPH ARE POSSIBLE BELOW THE CAJON PASS...THE CANYONS AND FOOTHILLS OF
THE SANTA ANA MOUNTAINS...AND OVER PORTIONS OF THE LITTLE SAN
BERNARDINO MOUNTAINS IN THE FAR NORTHERN COACHELLA VALLEY FRI
MORNING THROUGH EARLY SAT AFTERNOON. ISOLATED HIGHER GUSTS ARE
POSSIBLE IN THE FAVORED LOCATIONS SUCH AS FREMONT CANYON.

WINDS AND PRECIP WILL FINALLY TAPER OFF LATE SAT INTO SUN AS THE LOW
SLOWLY SHIFTS EAST. AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL MOVE
OVERHEAD MON AND TUE FOR GRADUAL WARMING AND FAIR WEATHER. ANOTHER
CLOSED LOW MAY BRING ANOTHER ROUND OF PRECIPITATION AND COOLER
WEATHER LATE IN THE WORK WEEK.

&&

.AVIATION...
211621Z...FOR AREAS OVER AND W OR SW OF MTNS...MERGING LAYERS OF
BKN-OVC CLDS BETWEEN 1000 FT MSL AND 6500-12000 FT MSL...WITH
EMBEDDED SCT SHOWERS...AREAS OF VIS 3-5 SM...LOCAL VIS/CIGS AOB
1SM/800 FT MSL...AND MTN OBSCURATION OF COASTAL SLOPES WILL CONTINUE
THROUGH 22/0000 UTC. AFTER 22/0000 UTC...TOPS OF CLD LAYER WILL LIFT
TO 15000 FT MSL...WITH TOPS ASSOCIATED WITH HEAVIER SHOWERS/T-STORMS
LIFTING TO 25000-30000 FT MSL. THESE CONDS WILL CONTINUE THROUGH
EARLY FRIDAY MORNING...WITH AREAS OF LOW VIS/CIGS AND MTN
OBSCURATION CONTINUING.

HIGH DESERTS AND SAN BERNARDINO COUNTY DESERT SLOPES...BKN-OVC CLDS
6500-12000 FT...AND ISOL SHOWERS WITH ASSOCIATED VIS/CIGS 3-5
SM/1000 FT MSL WILL CONTINUE THROUGH EARLY FRIDAY MORNING. SLIGHT
CHANCE OF A T-STORM AFTER 22/0000 UTC...WITH CB TOPS 25000-30000 FT
MSL AND LOCAL VIS/CIGS 2-5SM/800 FT MSL.

FOR THE LOWER DESERTS AND ADJACENT DESERT SLOPES...BKN-OVC CLDS
6500-12000 FT WILL CONTINUE THROUGH EARLY FRIDAY MORNING. SLIGHT
CHANCE OF A SHOWER OR T-STORM AFTER 22/0000 UTC...WITH CB TOPS
25000-30000 FT MSL AND LOCAL VIS/CIGS 3-5SM/2500 FT MSL.

&&

.MARINE...
THIS EVENING THROUGH FRIDAY THERE WILL BE A SLIGHT CHANCE OF
THUNDERSTORMS WITH THE MAIN THREATS BEING BRIEF HEAVY
RAIN...LIGHTNING...GUSTY ERRATIC WINDS...AND AN ISOLATED WATERSPOUT.
CONDITIONS WILL IMPROVE FRIDAY NIGHT AND SATURDAY. A MARINE WEATHER
STATEMENT REMAINS POSTED.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY FROM 4 AM FRIDAY TO 2 PM PST SATURDAY FOR THE
     ORANGE COUNTY COASTAL AREAS...SAN BERNARDINO AND RIVERSIDE
     COUNTY VALLEYS-THE INLAND EMPIRE...SANTA ANA MOUNTAINS AND
     FOOTHILLS.

     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 10 PM PST
     SATURDAY ABOVE 5000 FEET FOR THE RIVERSIDE COUNTY
     MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS.

PZ...NONE.

&&

PUBLIC...SS/JJT
AVIATION/MARINE...HARRISON
Hazardous weather outlook, Nov 21, 4:00 AM PST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST THU NOV 21 2013

CAZ042-043-048-050-057-058-060>062-PZZ750-775-221400-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 AM PST THU NOV 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FOR FRIDAY THROUGH LATE SATURDAY...SHOWERS WILL CONTINUE OVER THE
AREA ALONG WITH A SLIGHT CHANCE OF THUNDERSTORMS. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE OVER NORTHEAST AND EAST FACING MOUNTAINS
SLOPES AND ADJACENT DESERT FOOTHILLS. SNOW LEVELS WILL LOWER TO 5000
FEET FRIDAY NIGHT.

MODERATE TO LOCALLY STRONG NORTHEAST WINDS WILL
DEVELOP FOR FRIDAY AND SATURDAY THROUGH AND BELOW THE PASSES AND
CANYONS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

CAZ055-056-221400-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
400 AM PST THU NOV 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS CONTINUING TODAY. THE SNOW LEVEL WILL DROP FROM
7500 FT THIS MORNING TO AROUND 6000 FT TONIGHT. A WINTER STORM
WARNING IS IN EFFECT FOR THE MOUNTAINS ABOVE 5000 FT BEGINNING THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINTER STORM WARNING ABOVE 5000 FEET THROUGH SATURDAY FOR PERIODS OF
SNOW AND GUSTY WINDS. HEAVIEST SNOW WILL ON THE NORTHEAST FACING
SLOPES...INCLUDING BIG BEAR...WHERE 10 TO 15 INCHES IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

SS

The radar

The Santa Ana Mts radar (KSOX), 53 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 flood, 2 heavy snow, 1 hail. Local standard time, as filed.

Flash Flood, Riverside

When
November 21, 1:00 PM PST to 4:00 PM PST
Where
Riverside County, 6 mi NE of Moreno Valley to 1.4 mi S of El Casco
Cause
Heavy Rain
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
33.981, -117.096

Two vehicles stuck in approximately 3 feet of moving water and mud at the intersection of San Timoteo canyon road and Live Oak Canyon Road. One trapped person was extricated around 1500 PST. One of the motorists stated that there is a natural waterway that runs down the canyon, but the water broke through, flooding the streets. Parts of San Timoteo Canyon Road from Live Oak Canyon Road to Barton Road were closed as a result.

Flood, San Bernardino

When
November 21, 2:00 PM PST to 8:30 PM PST
Where
San Bernardino County, 2.27 mi WNW of Blue Jay to 0.96 mi S of Devore
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.262, -117.257

An Emergency Manager reported that Fourth Avenue and Mountain Drive at Kendall Avenue were closed due to flooding. These are two low roads that cross a flood control channel. CHP reported standing water on Interstate 10, with lane 4 flooded, south of San Bernardino, near Colton. CHP also reported mud and large boulders on Lake Gregory Drive and Bernard Drive near Crestline. One to three inches of rain was reported over this large area over a period of about 6 hours from training heavy showers.

Flash Flood, Riverside

When
November 21, 5:00 PM PST to 8:00 PM PST
Where
Riverside County, 4.43 mi NNE of High Grove to 3.52 mi N of High Grove
Cause
Heavy Rain
Injuries
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
34.076, -117.293

The San Bernardino Sun reported that firefighters from Colton, San Bernardino and Riverside were called to the Santa Ana River bed, near the intersection of Riverside Avenue and Key Street around 1900 PST, to rescue five homeless people trapped in the normally dry channel by rapidly rising flood waters. One man was trapped in a tree and had to be rescued by helicopter. The other four were rescued from a small island just down-river of the other man, once flood waters had receded. The man in the tree was treated at a hospital for minor hypothermia, but the others were uninjured.

Flood, Riverside

When
November 21, 6:00 PM PST to 8:00 PM PST
Where
Riverside County, 0.78 mi WNW of High Grove to 0.32 mi SW of High Grove
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.023, -117.343

A spotter reported roadway flooding along east La Candena Drive, a frontage road of Interstate 215. A 500-600 foot swath of 1 foot-deep, standing water covered the roadway, stalling at least one vehicle.

Flash Flood, San Diego

When
November 21, 8:30 PM PST to 10:30 PM PST
Where
San Diego County, 1.36 mi NW of (San)san Diego Intl to 1.39 mi NW of (San)san Diego Intl
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
32.745, -117.195

Local media reported flooding in the Witherby Street underpass at the Pacific Coast Highway in San Diego. A taxi and a minivan were nearly submerged in the water. The driver of the minivan was rescued by San Diego police. The nearby Lindbergh field ASOS reported 0.75 inches of rain between 2051 and 2151 PDT. A daily record for rainfall was set on this day at Lindbergh Field for a single day total of 1.46 inches of rain.

Heavy Snow, San Bernardino County Mountains

When
November 22, 8:00 AM PST to November 23, 3:00 PM PST
Where
San Bernardino County Mountains forecast zone
Reported by
Trained Spotter
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Two spotters reported heavy 36-hour snow totals in the Wrightwood area, one of 9 inches and the other of 12 inches. Chains were required throughout the mountain areas.

Hail, San Diego

When
November 22, 12:00 PM PST to 12:30 PM PST
Where
San Diego County, Solana Beach
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.000, -117.270

Solana Beach lifeguards observed dime to nickel sized hail, along with periods of smaller hail, from a thunderstorm that moved onshore.

Heavy Snow, Riverside County Mountains

When
November 22, 12:00 PM PST to 9:00 PM PST
Where
Riverside County Mountains forecast zone
Reported by
Trained Spotter
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Total snowfall in the Idyllwild-Pine Cove area of 9 inches over a 9-hour period.

Flash Flood, San Diego

When
November 22, 6:30 PM PST to 9:00 PM PST
Where
San Diego County, 0.97 mi SW of San Ysidro to 0.41 mi SE of San Ysidro
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
32.540, -117.062

The Tijuana River gage reported a rapid rise in flow between 1830 and 2100 PST...increasing by 2.6 feet during that time.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483540, 483552, 483562, 484873, 483553, 483560, 483558, 483561, 483559.